Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 24, NWS Wichita, KS

November 9, 20228 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 9, 2022, 2:54 AM CST for 8 counties in Kansas. It took effect at Nov 9, 2022, 9:00 AM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2022, 2:54 AM CST (08:54 UTC)
In effect from
Nov 9, 2022, 9:00 AM CST
Expired
Nov 10, 2022, 4:57 AM CST
In force
20 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KICT 090854
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
254 AM CST Wed Nov 9 2022

KSZ032-033-047>051-067-100300-
/O.NEW.KICT.WI.Y.0024.221109T1500Z-221110T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
254 AM CST Wed Nov 9 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson and Reno Counties.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Please use caution if driving a high
  profile vehicle on a west to east oriented road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
608 
WWUS73 KICT 092114
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
314 PM CST Wed Nov 9 2022

KSZ032-033-047>051-067-101200-
/O.EXT.KICT.WI.Y.0024.000000T0000Z-221110T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
314 PM CST Wed Nov 9 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST THURSDAY...

* WHAT...South winds 25 to 30 mph with gusts around 45 mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson and Reno Counties.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
219 
WWUS73 KICT 101057
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
457 AM CST Thu Nov 10 2022

KSZ032-033-047>051-067-101200-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-221110T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
457 AM CST Thu Nov 10 2022

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 9, 2:49 AM CST, 5 minutes earlier.

Area forecast discussion, Nov 9, 2:49 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
249 AM CST Wed Nov 9 2022

.SHORT TERM...(Today through Thursday night)
Issued at 245 AM CST Wed Nov 9 2022

FORECAST HIGHLIGHTS THE NEXT 7-10 DAYS:

* Well above normal temperatures today into Thursday.

* Strong cold front sweeping southeast Thursday, with falling
  temperatures and a chance for a few strong to marginally severe
  storms.

* Below to well below average temperatures likely from Thursday
  night through at least mid-late next week.

* Light wintry precipitation possible early to mid next week.

TODAY-TONIGHT...Deepening High Plains low pressure in response to
an approaching deep western CONUS upper trough will support
stout/gusty south winds, strongest across central Kansas, where
gusts could reach 45-50 mph. Will likely issue a wind advisory for
central Kansas 9am-9pm. Guidance supports these stronger winds
extending well past 9pm tonight, so today's forecast shift may
need to consider extending the advisory through tonight. High
temperatures today in the mid-70s should remain about 4-7 degrees
below record highs for our main climate sites (Wichita, Salina,
Chanute, Russell). A strong cold front approaching from the
northwest will be knocking on the door of central KS toward
sunrise, with an attendant chance of showers/thunderstorms by late
tonight.

THURSDAY-THURSDAY NIGHT...The strong cold front will continue
racing east/southeast across the region Thursday, with falling
temperatures and gusty northwest winds in its wake. We are still
looking at the potential for a broken line of
showers/thunderstorms racing east/southeast along the front
Thursday morning through afternoon. A combination of marginal
instability and strong shear profiles amidst strong frontal
forcing may support a few strong to marginally severe storms
across central and eastern Kansas, capable of pea-dime size hail
and 50-60 mph winds. By Thursday afternoon-evening, the latest
guidance supports post-frontal showers/thunderstorms increasing
across southeast Kansas, as the cold frontal zone slows down and
becomes more and more displaced from the upper forcing further
north. These post-frontal showers/storms should linger over
southeast KS through Thursday evening, with perhaps small hail
accompanying the strongest activity. All-in-all, total rainfall
amounts over far southeast Kansas could reach around 0.75", with
much lighter amounts further northwest.

.LONG TERM...(Friday through Tuesday)
Issued at 245 AM CST Wed Nov 9 2022

Deterministic and ensemble consensus continues to support below
to well below average temperatures, as an expansive longwave upper
trough becomes established across central and eastern North
America, allowing chilly Canadian high pressure to settle south
over Mid-America. Daytime highs in the upper 30s to mostly 40s and
overnight lows in the teens to mostly 20s appear likely. The
forecast looks dry through the weekend, with deterministic and
ensemble consensus supporting increasing wintry precipitation
chances early-mid next week, as a storm system approaches from the
west/northwest. Will have to watch this period for the potential
for light snow accumulations...stay tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CST Tue Nov 8 2022

Main aviation concerns will remain low clouds tonight into early
Wed afternoon along with strong south winds.

Low clouds remain in place across central KS but
have temporarily moved out of KRSL-KGBD-KCNU. However, this will
be short-lived as low CIGS are expected to move back in by 09z.
KICT-KHUT-KCNU will have the best chance to see IFR ceilings while
brief periods of IFR may affect other sites too. Should start to
see some improvement early Wed afternoon with most sites lifting
to MVFR levels and possibly VFR by later Wed afternoon. Strong
south winds still expected with sustained speeds 25 to 30 mph with
gusts 40 to 50 mph. The higher end of this range will be for
areas along and especially west of I-135.

&&

.FIRE WEATHER...
Issued at 245 AM CST Wed Nov 9 2022

HIGH to VERY HIGH grassland fire danger is expected today and
Thursday, due to stout/gusty south-southwest winds and above normal
temperatures. A strong cold front will blast southeast across the
region Thursday, switching winds to northwesterly, along with
falling temperatures, and a chance for showers/thunderstorms in
vicinity of the frontal zone. The big limiting factor to higher fire
danger both days will unfavorable humidity values, and cooling
temperatures behind the front Thursday. Consequently, we will
likely not meet red flag/critical fire weather conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  65  68  26 /  10  20  50  10
Hutchinson      74  59  64  23 /  10  20  40   0
Newton          74  62  65  24 /  10  20  50   0
ElDorado        75  65  68  25 /  10  20  70  10
Winfield-KWLD   77  65  68  27 /  10  20  70  20
Russell         74  47  55  21 /   0  40  10   0
Great Bend      74  50  56  22 /  10  40  10   0
Salina          75  56  63  22 /  10  30  40   0
McPherson       74  58  64  22 /  10  20  40   0
Coffeyville     78  66  71  32 /   0  10  90  60
Chanute         77  65  71  29 /   0  10  90  50
Iola            77  65  71  28 /   0  10  90  50
Parsons-KPPF    77  65  71  31 /   0  10  90  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 9 PM CST this evening
for KSZ032-033-047>051-067.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Nov 8, 3:43 PM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
343 PM CST Tue Nov 8 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
343 PM CST Tue Nov 8 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very high grassland fire danger will exist Wednesday through
Thursday, due to above normal temperatures and increasing winds.
Wind gusts may reach 50 mph at times Wednesday through Thursday,
especially along and west of I-135.

Scattered showers and thunderstorms are possible across central and
eastern Kansas Thursday, as a strong cold front moves southeast
across the area. Dime size hail and 60 mph winds may accompany the
strongest activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.